S-WoPEc
 
Scandinavian Working Papers in Economics
HomeAboutSeriesSubject/JEL codesAdvanced Search
The Economic Research Institute, Stockholm School of Economics SSE/EFI Working Paper Series in Economics and Finance

No 338:
On the Existence of Finite Dimensional Realizations for Nonlinear Forward Rate Models

Tomas Björk () and Lars Svensson ()

Abstract: We consider interest rate models of Heath-Jarrow-Morton type, where the forward rates are driven by a multidimensional Wiener process, and where the volatility is allowed to be an arbitrary smooth functional of the present forward rate curve. Using ideas from differential geometry as well as from systems and control theory, we investigate when the forward rate process can be realized by a finite dimensional Markovian state space model, and we give general necessary and sufficient conditions, in terms of the volatility structure, for the existence of a finite dimensional realization. A number of concrete applications are given, and most previously known realization results for time homogenous Wiener driven models are included and extended. As a special case we give a general and easily applicable necessary and sufficient condition for when the induced short rate is a Markov porcess. In particular we show that the only forward rate models, with short rate dependent volatility structures, which generically give rise to a Markovian short rate are the affine ones. These models are thus the only generic short rate models from a forward rate point of view.

Keywords: Forward rate curves; interest rate models; factor models; state space models; Markovian realizations; (follow links to similar papers)

JEL-Codes: E43; G13; (follow links to similar papers)

46 pages, October 22, 1999

Before downloading any of the electronic versions below you should read our statement on copyright.
Download GhostScript for viewing Postscript files and the Acrobat Reader for viewing and printing pdf files.

Full text versions of the paper:

hastef0338.pdf.zip    PDF-file (zipped) (1.21MB) 
hastef0338.pdf    PDF-file (2.48MB) 
hastef0338.ps.zip    PKZipped PostScript (2.17MB) 
hastef0338.ps    PostScript file (9.23MB) 
Download Statistics
This paper is published as:
Björk, Tomas and Lars Svensson, (2001), 'On the Existence of Finite Dimensional Realizations for Nonlinear Forward Rate Models', Mathematical Finance, Vol. 11, No. 2, pages 205-243



Questions (including download problems) about the papers in this series should be directed to Helena Lundin ()
Report other problems with accessing this service to Sune Karlsson () or Helena Lundin ().

Programing by
Design by Joachim Ekebom

Handle: RePEc:hhs:hastef:0338 This page was generated on 2014-12-14 19:22:58